Proton Pump Inhibitor Use and Recurrent Clostridium difficile-associated Disease A Case-control Analysis Matched by Propensity Score

Title
Proton Pump Inhibitor Use and Recurrent Clostridium difficile-associated Disease A Case-control Analysis Matched by Propensity Score
Author(s)
장병익김영길[김영길]David Graham[David Graham]
Keywords
RISK-FACTORS; INFECTION; DIARRHEA; OMEPRAZOLE; MANAGEMENT; REDUCTION; EPIDEMIC
Issue Date
201205
Publisher
LIPPINCOTT WILLIAMS & WILKINS
Citation
JOURNAL OF CLINICAL GASTROENTEROLOGY, v.46, no.5, pp.397 - 400
Abstract
Background and Aim: Clostridium difficile has been increasingly diagnosed in hospitalized patients. An association between proton pump inhibitors (PPIs) use and Clostridium difficile-associated disease (CDAD) and between recurrent CDAD has been suggested. The aim of this study is to investigate whether PPI use is associated with the development of recurrent CDAD. Methods: This was a retrospective case-control study of patients with CDAD at Yeungnam University Medical Center, seen from January 2004 to December 2008. C. difficile infection was diagnosed by the presence of C. difficile toxin in the stool. Those with recurrent disease were matched with nonrecurrent controls using multivariate matched sampling methods that incorporated the propensity score. Results: Recurrent CDAD developed in 28 (14.1%) of the 198 patients with diarrhea and positive C. difficile stool toxin assays. Multivariate analysis of the total population of recurrent versus nonrecurrent CDAD revealed that additional use of non-C. difficile antimicrobial therapy (concomitant with the treatment or after or both), poor response to therapy with metronidazole or vancomycin, and recent gastrointestinal surgery were risk factors for recurrent CDAD. We were able to match 21 recurrent CDAD subjects with 21 without recurrent CDAD. Among the matched patients only PPI use was associated with recurrent CDAD (ie, 47.6% vs. 4.8%, P = 0.004 for recurrent vs. nonrecurrent CDAD, respectively). Conclusions: Among the matched patient groups, only PPI therapy was associated with recurrent CDAD. Prospective studies are needed to clarify whether avoidance of PPIs or specific cotherapies will reduce the incidence of recurrent C. difficile-associated diarrhea.
URI
http://hdl.handle.net/YU.REPOSITORY/28370http://dx.doi.org/10.1097/MCG.0b013e3182431d78
ISSN
0192-0790
Appears in Collections:
의과대학 > 내과학교실 > Articles
Files in This Item:
There are no files associated with this item.
Export
RIS (EndNote)
XLS (Excel)
XML


qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

BROWSE